Digitalis and other cardiac glycosides are known to cause an AV nodal delay.
Then why does too much Digoxin result in some arrhythmias that are due to increased automaticity? Brady arrhythmias are explainable. But why tachy arrhythmias?
You see, cardiac glycosides reversibly inhibit the sodium-potassium-ATPase, causing an increase in intracellular sodium and a decrease in intracellular potassium. The increase in intracellular sodium prevents the sodium-calcium antiporter from expelling calcium from the myocyte, which increases intracellular calcium. The net increase in intracellular calcium augments inotropy.
Excessive intracellular calcium may cause delayed after-depolarizations, which may in turn lead to premature contractions and trigger arrhythmias. Cardiac glycosides shorten repolarization of the atria and ventricles, decreasing the refractory period of the myocardium, thereby increasing automaticity and the risk for arrhythmias.
Concepts that were asked in the study group:
What are delayed after depolarization?
Delayed afterdepolarizations (DADs) begin during phase 4, after repolarization is completed but before another action potential would normally occur via the normal conduction systems of the heart. They are due to elevated cytosolic calcium concentrations, classically seen with digoxin toxicity.
What happens in early after depolarisation?
Early afterdepolarizations (EADs) occur with abnormal depolarization during phase 2 or phase 3, and are caused by an increase in the frequency of abortive action potentials before normal repolarization is completed. Phase 2 may be interrupted due to augmented opening of calcium channels, while phase 3 interruptions are due to the opening of sodium channels. Early afterdepolarizations can result in torsades de pointes, tachycardia, and other arrhythmias.